Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 27, NWS Green Bay, WI
NWS Green Bay, WI issued this river flood warning at Apr 17, 2019, 10:07 PM CDT for Marathon County, Wisconsin. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2019, 10:07 PM CDT (03:07 UTC)
- Expired
- Apr 18, 2019, 12:10 PM CDT
- In force
- 14 hr
- Issued by
- NWS Green Bay, WI
- Flood severity
- Minor
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 138 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Eau Pleine River near Stratford (STRW3).
- Action stage
- 11 ft
- Minor stage
- 15.5 ft
- Moderate stage
- 19 ft
- Major stage
- 22.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05399500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 7:55 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 17, 7:55 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 755 PM CDT Wed Apr 17 2019 New Information added to update section .UPDATE... Issued at 750 PM CDT Wed Apr 17 2019 Precipitation ahead/north of the frontal wave now approaching SW Wisconsin continues to lift through the area. The highest totals thus far have been from central Wisconsin, with 1.89 inches at KMFI. That's leading to some ponding of water in low spots on roads and in low-lying areas, hence the USSFA. Luckily, the upstream returns are not that impressive and moving fairly quickly. The warm front is having a tough time making northward progress into the rain/lake cooled air over most of Wisconsin. It currently extends from south of KLNR to KBUU in southern Wisconsin. The stronger southwest winds above the frontal boundary have occasionally mixed down with the heavier convective precipitation, but gusts have generally only been around 20 knots when that happened. Looks like any significant rainfall will move through in the next 2-3 hours. It's possible be may need an additional Flood Advisory this evening, otherwise the main issue will become how the rivers react to the runoff from the rainfall during the next 12-48 hours. && .SHORT TERM...Tonight and Thursday Issued at 246 PM CDT Wed Apr 17 2019 The latest analysis and satellite/radar imagery show an area of low pressure over northeast Iowa and a warm front extending southeast across northern Illinois early this afternoon. As elevated moisture and instability surges north into the area, a leading band of rain is lifting northeast across central and northeast WI. A more significant area of showers and storms is moving northeast over east-central Minnesota and northwest Wisconsin. Some decent radar estimated rainfall has occurred on the southern edge of this precipitation and just north of the warm front, with amounts of 1-2" estimated. Some of this heavy rain could approach central WI by late this afternoon into early this evening. As the low moves across the region later today, thunderstorm details and rainfall are the main forecast concerns. Tonight...Low pressure is expected to track northeast across central and northeast WI tonight. With this track, parts of central into the northern Fox Valley will likely see a warm front move through during the evening, and temps slowly rise for a several hour period. However, the boundary layer is expected to remain stable while instability (most unstable capes of 600-900 j/kg) surges in above the inversion. The combination of the forcing from the low pressure, growing instability, and precipitable water values upwards of 1.25 inches support the model depiction of a large area of showers and storms moving across the area during the evening. Some of the strongest storms could produce hail and gusty winds. The largest impacts could very well come via heavy rainfall, as 1 to 1.5 inches of rain (locally up to 2"?) is possible over northern WI. This could lead to some urban and small stream flooding in the short term, and rises on area rivers in the long term. The rain will depart from late evening into the overnight from southwest to northeast behind the low. Some spotty light rain could linger over far northern WI. Temps will fall into the mid 30s near the U.P. border to the mid 40s over the Fox Valley. Thursday...The low pressure system will rapidly move away from the region, while upper trough gradually moves overhead from the northwest. With the arrival of the upper trough, progged soundings indicate that saturation depth will increase through the day and up to 600mb over central and north-central WI. This suggests chances of showers will increase through the day, particularly over central and north-central WI. Will increase pop chances slightly. With plenty of clouds and light precip around, temps will remain cool, and range through the 40s. .LONG TERM...Thursday Night Through Wednesday Issued at 246 PM CDT Wed Apr 17 2019 Surface low pressure and upper trough will be exiting the state Thursday night, with drier air pushing into the area from the north. The dry air will shut off any lingering evening shower activity by around midnight. Mainly rain is expected, but thermal profiles indicate a little snow could mix in over northern WI but little to no accumulation is expected. A large area of surface high pressure and upper level ridging will then spread into the Great Lakes region. This will bring a break in the unsettled weather, with increasing amounts of sunshine, and temps climbing to near normal on Friday (mid-upper 50s) and well above normal (60's) on Saturday. The chilly waters of Lake Michigan will keep temps cooler near the lake. Will need to keep an eye on RH values Friday and Saturday afternoon as a very dry airmass (precipitable waters under 0.30" on Friday) will reside over the area. RH values look to drop into the middle 20s to middle 30s, lowest across central and north central WI. Luckily, winds will remain on the light side where the driest air resides (central/north central WI) with no significant winds to really mix down (under 15 kts). Plus, recent rains have kept soils pretty wet, so the overall wildland fire threat should be minimized. The chance of showers and maybe a few storms arrives on Sunday as a cold front swings through the state. Upper support looks to trail the surface front, plus moisture will be lacking with this system. Definitely won't be a wash out and most spots will probably stay dry, but can't rule out a few showers or even a storm. Models trending toward bringing another low pressure system across the region early next week, but differences remain, so hard to pin down any details on how widespread or how much rain we will get. Temps look to remain near or above normal. && .AVIATION...for 00Z TAF Issuance Issued at 547 PM CDT Wed Apr 17 2019 Widespread low-end MVFR and IFR conditions are expected this evening, along with LLWS and widespread showers and scattered thunderstorms. The primary area of rain will shift east overnight, but low ceilings are likely to linger into tomorrow. && .HYDROLOGY... Issued at 246 PM CDT Wed Apr 17 2019 Many area rivers and streams will be on the rise over the next several days due to melting snow (across the north) and rainfall today into Thursday. Several rivers in the Wisconsin, Menominee, and Wolf river basins will be near or above flood stage through the weekend, with some remaining in flood stage next week. Exactly how much rain we receive tonight will determine the severity of the potential flooding, but with another 1-2 inches of rain forecast to fall into the basins, minor flooding is expected. Boaters and fishermen should exercise caution, as the high water levels may create fast flows on some rivers into the weekend. Rain chances arrive on Sunday, but amounts should be on the low side. There will be additional rain chances next week at times, however there remains quite a bit of uncertainly on timing and amounts. Any additional rain will aggravate the flooding situation. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....MPC LONG TERM......Bersch AVIATION.......Skowronski HYDROLOGY......Bersch
Hazardous weather outlook, Apr 17, 2:45 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 245 PM CDT Wed Apr 17 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 245 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Showers and thunderstorms may produce over an inch of rain, with locally higher amounts up to two inches. The rain combined with remaining snowmelt could produce some flooding of small streams and urban areas, and continue the slow rise of larger rivers. Scattered thunderstorms are also expected through the evening. A few strong storms with hail are possible. Patchy dense fog will reduce visibilities near Lake Michigan below one half mile at times through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The additional rain and runoff from remaining snowmelt will continue an increased risk of flooding on area rivers. Boaters and fishermen should also exercise caution, as the high water levels may lead to fast flows on area rivers into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail or rainfall amounts over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-181945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 245 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Periods of dense fog will reduce visibilities on Lake Michigan below one mile at times through tonight. Scattered thunderstorms this afternoon and evening may pose a hazard to mariners. Conditions hazardous to small craft are also expected due to building waves and gusty east to south winds. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Gusty north winds on Thursday afternoon into Thursday night could create hazardous conditions for small craft. MPC/Bersch
In the hours before
Special weather statement, Apr 17, 6:45 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
645 PM CDT Wed Apr 17 2019
WIZ018>020-030-031-035-036-180045-
Shawano-Langlade-Wood-Marathon-Portage-Menominee-Lincoln-
645 PM CDT Wed Apr 17 2019
...SHOWERS AND THUNDERSTORMS WITH OCCASIONAL HEAVY RAIN WILL AFFECT
WOOD...PORTAGE... LINCOLN...MARATHON...NORTHWESTERN
MENOMINEE...LANGLADE AND WESTERN SHAWANO COUNTIES EARLY THIS
EVENING...
At 639 PM CDT, a large area of showers with embedded thunderstorms
was over central Wisconsin. The storms moving northeast at 50 mph,
but additional storms were developing to the southwest. Rainfall
totals across central Wisconsin since early afternoon were generally
in the three-quarter to one and one-half inch range. Another inch or
so of rain is likely across much of the area before the
precipitation diminishes later this evening. This could lead to some
ponding of water in low spots on parking lots and roadways, and
minor flooding of low-lying areas.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Antigo, Marshfield, Weston,
Merrill, Rib Mountain, Mosinee and Spencer.
Stay indoors when thunderstorms are occurring. Use extra caution if
traveling across the area this evening. Never drive a vehicle into
water of unknown depth.
LAT...LON 4479 9032 4512 9014 4512 9004 4530 9005
4539 9000 4538 8869 4424 8954 4426 9032
TIME...MOT...LOC 2339Z 236DEG 41KT 4490 8975
SkowronskiLocal storm report, Apr 17, 8:41 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
841 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HEAVY RAIN PLOVER 44.45N 89.53W
04/17/2019 M1.34 INCH PORTAGE WI CO-OP OBSERVER
&&
ECKBERGSpecial weather statement, Apr 17, 9:52 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
952 PM CDT Wed Apr 17 2019
WIZ011-013-019-021-073-180345-
Southern Marinette County-Langlade-Northern Oconto
County-Forest-Northern Marinette County-
952 PM CDT Wed Apr 17 2019
...SHOWERS AND THUNDERSTORMS WITH OCCASIONAL HEAVY RAIN WILL AFFECT
SOUTHEASTERN FOREST...NORTHERN MARINETTE...NORTHERN OCONTO AND
NORTHEASTERN LANGLADE COUNTIES...
At 947 PM CDT, a large area of showers and thunderstorms was over
northeast Wisconsin. The storms moving northeast at 30 to 40 mph.
Rainfall totals since early afternoon were generally between 1 and
2.5 inches. Another half inch or so of rain is likely across much of
the area late this evening before the precipitation diminishes. This
could lead to some ponding of water in low spots on parking lots and
roadways, and minor flooding of low-lying areas.
Locations impacted include...
Pembine, Goodman, Wausaukee, Carter, McCaslin Mountain Natural Area,
Woodlawn, Laona, Wabeno, Dunbar and Townsend.
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Runoff from the rainfall may cause flooding of
small creeks and streams, country roads, farmland, and other low
lying spots.
LAT...LON 4573 8786 4571 8781 4568 8778 4566 8783
4560 8777 4556 8779 4556 8783 4554 8780
4550 8779 4547 8781 4544 8786 4541 8785
4538 8788 4536 8787 4537 8788 4535 8789
4518 8892 4557 8883 4575 8787
TIME...MOT...LOC 0247Z 250DEG 24KT 4560 8800
SkowronskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:41 PM CDT | Areal Flood Advisory | GRB | Marathon, Portage, Wood | 2 hr |
| Apr 17, 8:07 PM CDT | Areal Flood Advisory | GRB | Marathon, Menominee, Shawano | 2 hr |
| Apr 17, 9:52 PM CDT | Special Weather Statement | GRB | Marinette | 53 min |
| Apr 17, 10:07 PM CDT | River Flood Warning | GRB | Lincoln, Marathon | 71 hr |
| Apr 17, 10:07 PM CDT | River Flood Warning | GRB | Marathon | 3 days |
| Apr 17, 10:07 PM CDT | River Flood Warning | GRB | Wood | 5 days |
| Apr 17, 10:07 PM CDT | River Flood Warning | GRB | Oconto | 7 days |
| Apr 17, 10:07 PM CDT | River Flood Warning | GRB | Marathon | 27 hr |
| Apr 18, 3:22 AM CDT | River Flood Warning | GRB | Shawano, Waupaca | 4 days |
| Apr 18, 8:56 AM CDT | River Flood Warning | GRB | Wood | 21 days |
| Apr 18, 9:50 AM CDT | River Flood Warning | GRB | Lincoln | 21 days |
| Apr 18, 9:50 AM CDT | River Flood Warning | GRB | Wood | 4 days |
| Apr 18, 9:50 AM CDT | River Flood Warning | GRB | Lincoln | 21 days |
| Apr 18, 10:15 AM CDT | River Flood Warning | GRB | Outagamie, Waupaca, Winnebago | 21 days |
| Apr 18, 10:15 AM CDT | River Flood Warning | GRB | Marinette | 21 days |
| Apr 18, 11:06 AM CDT | River Flood Warning | GRB | Marathon, Portage | 8 days |
| Apr 18, 2:53 PM CDT | Small Craft Advisory | GRB | 25 hr | |
| Apr 18, 3:26 PM CDT | River Flood Warning | GRB | Marinette | 21 days |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.